Painful aching legs and other joint pain - has Zoladex done this to me????

Hi Ladies,

About a year ago now I was on Zoladex (with add-back HRT) for stage 4 Endo but had to come off it as it made me quite poorly. Then I was on Depo-Provera injections for a few months but stopped them at the beginning of March this year because I wasn't benefiting much from that treatment either! I am now having no treatment to see how things go. I am 48 and my doctor said that the Zoladex that I was on might fast-track a natural menopause (if I am lucky!). I am still waiting....

For the last 3-4 months I have started with the most uncomfortable painful aching legs, wrist and elbow joints, an ache in my right buttock that comes and goes and sends a pain down the back of my leg and the joints in the tops of my fingers have become painful but luckily Ibuleve gel helps with that at the moment. I have also started taking calcium, magnesium and zinc tablets.

I could hardly get comfortable in bed last night and it has started to disturb my sleep. It felt like my legs were seizing up! Unfortunately, I can't get an 'all-over' hot water bottle for this pain!

There is a history of osteoarthritis and osteoporosis in my family (my Mum has osteoarthritis and both my maternal and paternal grandmothers had one of each) and so I do wonder if it is genetic but I think I am still too young for this to have started just yet and I am wondering more now if the Zoladex which can affect the health of bones has caused this to start now rather than later in my life. It just seems too much of a co-incidence. My family members were much older than me when they started with the conditions.

I haven't seen my doctor yet about it but I am considering doing so and wondering whether I should ask about having a bone scan to check for osteoporosis ?

Have any ladies out there experienced this after being on Zoladex treatment? Sorry to go on, but any advice or info would be very much appreciated.

Thanks! x

Last edited by

12 Replies

  • Hi Bokkie,

    Sorry to hear this.

    When oestrogen drops, muscle and ligament strength drops. I should think that the Zoladex did enough messing around with your oestrogen to make it go haywire or as your doc the menopause.

    I found this on menopause symptoms


    "Many women suffer joint pain as one of their earliest symptoms. Often starting during perimenopause, it may suddenly become painful to get out of bed, walk upright to the bathroom or get dressed. Quite often the joints of the back, fingers, knees and ankles are afffected. The severity of the joint pain may decrease after a few months."


    I was on Zoladex for 6 months with hrt 7 years ago. Following this I had sore hips for about 18 months after.

    Your pain in your buttock going down the back of your leg sounds like sciatica. Mine was sorted out in 2 sessions by an really good osteopath and doing stretching exercises (look on youtube). The sciatic nerve goes through the piriformus muscle in your buttock. If this tightens it can squeeze the sciatic nerve.

    Sadly no such thing as an overall hot water bottle but you could try the 'electric moose'! We have a fake fur throw on the sofa and we call it the moose. Recently I found a heated version of it. You plug it in and wrap it around you. I'm going to buy one next winter!

    But do go to the doc anyway and get properly checked out especially given your family history. Would be good to get a bone density check regardless. xx

  • Hi Brownlow, Thank you for your very helpful response. I will certainly look at getting a 'moose' and see the doctor about a bone scan AND an osteopath about my leg; I have been to one before about neck pain. x

  • Get your blood pressure levels checked too. High BP can cause pains throughout the body... and is treatable.

  • Hi Impatient, Thank you for your response. I am actually on blood pressure tablets already. I had to be put on them when I was on Zoladex. I started getting horrendous headaches and was found to have a BP of 185/95. My GP took me off the Zoladex treatment and onto BP tablets straight away. However, I am due a review again and will get my BP checked x

  • Impatient? Can zoladex affect low bp? Im usually a low runner anyway but last check it was 96/ 40. Altho my bp tends to drop whilst working. Alog with my blood sugar.

  • Yes - mine isn't as low as your - not being an athlete but normally about 107/70 and mine went through the roof -caused heart palpitations panic attacks a lot of circulatory pain.

    The hormones to regulate blood pressure and heart rate are not in production while the pituitary gland is shut down, so there's nothing to control it, if for some reason it wants go haywire it sure will.

    Up or down, there's nothing to regulate it.

  • Hello Bokkie

    How are you and are the joint pains any better?

    Best wishes,

    Barbara x

  • Hi Barbara, Actually my joints have felt a bit better of late thank you. My legs still ache and get a bit stiff but my fingers joints aren't so bad at the moment. My legs managed to allow me to walk miles at the seaside yesterday; we took our youngest daughter and our grandson but oh, am I paying for that today; back ache, leg and feet ache and what is really weird is that my tummy has really got bloated today! That could be just a coincidence though. I am just so pleased that my Endo didn't stop me doing normal family things yesterday. Anyway, how's things with you?


  • Hi Bokkie,

    How are you? Are you still getting aching joints etc.? I had a reply to my mad magnesium thread. It made me remember your problem and I wondered if magnesium might help. I just did a quick google for "sore joints magnesium" and plenty appeared. Have a look. So I'm wondering if making sure you get enough magnesium might help. For more information here's the thread

    I take baths with magnesium chloride flakes (and essential oils) every few days and I use magnesium oil plus my diet has a fair bit of magnesium in it now. If you do take a supplement there are no risks to taking too much apart from getting the runs! But you can simply adjust the dose.

    If I'm not careful I'll get known as that mad magnesium woman. But I simply can't stress how important it is for us and only a few doctors have any nutritional training and rely too heavily on the drug company propaganda. Oops! wandering into my cinspiracy theory territory now.

    Hope you are well. x

  • Hi Brownlow, I have started taking magnesium and Calcium tablets and have found an improvement in the aching in my joints. Unfortunately, I have to force myself to take the tabs because they are the size of bullets and if I don't cut them in half I can't get them down the hatch! The thing that puzzles me though is that my joint aches and pains only started during the 6 months after I was given hormone and GnRH treatments. I have had Endo for a number of years without this problem .So I am not sure whether it is the endo or treatment to blame! On the other hand it could be age or genetics. My GP Nurse has suggested I ask the Doctor for a referral for a bone density scan and tests for Osteoarthritis and Osteoporosis as both run in my family. I may have a predisposition for these conditions anyway or it could be the treatment and / or Endo that has kick-started it; we may never know unfortunately. I spoke to the nurse about my Endo when I went for Iron and Kidney function blood tests and through chatting found out that she is also an Endo Sister and she is the first person I have met who also has Endo! She didn't know about this forum so I duly informed her. ; ). Thanks for asking how I am. Hope things are not too bad for you today. x

  • Hi Bokkie,

    Glad you are experiencing some improvement. I remembered a good article about calcium, magnesium, vit D and vit K2. Might be worth looking into. The K2 also helps lower blood pressure so you'd need to be careful if taking anything for your blood pressure. I read somewhere that coconut oil helps us absorb both calcium and magnesium.

    I have met a couple of people with endo. It was such a relief!

  • Hi Brownlow, I forgot to mention in my reply to you that the Nurse that I mentioned told me that she refuses to have any treatment (i.e. GnRH or hormonal jabs and tabs) except for surgeries on her Endo which by the sounds of it is quite severe (and she also has fibroids). She is in her late 40's. She said she thinks that the non-surgical treatments do more harm than good! I know that it is her own personal belief and choice but it is a bit worrying to hear a Nurse say that! x

You may also like...